I am a 29 year old female of petite build, diagnosed last year with two separate congenital heart defects - Pulmonary Ductus Arteriosis and Focal Atrial Tachycardia. After suffering bradycardia on initial beta blocker, and tachycardia on isoptin, I am now regulating on Nebilet beta blocker.
There has been no enlargement to my heart, and I will undergo two procedures to fix both conditions this year. I have suffered from considerable palpitations, low blood pressure (hyper/hypo tension?) dizziness and fainting, but they can not increase the dosage of Nebilet due to risk of bradycardia. I recently began smoking (stupid, I know, am trying to stop), and am concerned that with all the stress my heart has been under, combined with this lifestyle, that I have considerably reduced my life expectancy.
I am also suffering from a shortness of breath just as I fall asleep, and in the last two weeks have developed numerous bruises on my legs, along with lots of little cuts on my hands. I think this may be a side effect of the beta blockers?
Thanks for the reply - I'm female, taking Nebilet, which I think is called Nebivolol in the US? I spoke to a doctor and I'll get a blood test re the bruises, but she thinks it's unrelated to my cardiac history....?
I am getting a catheter shunt first to treat the PDA to prevent heart failure, and then a catheter ablation on the Focal Atrial Tachycardia, which apparently has a very low success rate, but fingers crossed I'll be in that small percentile!
Already cutting down on the smoking - stupidly addicted - going to try my best to give them up over the next two weeks. I feel like a complete idiot, as I never smoked before this diagnosis, and I never though I'd be one of those people who became destructive with their bodies.
Hi blizzy1980, I interestingly share much of your case in my own physiology. I am a female, medium built (5' 7", 135 lbs.) age 22. At age ten, I was diagnosed with a heart murmur which was later discovered to be a PDA. I underwent an experimental procedure with the amplatzer occular device. The procedure was successful. Through the next couple of years, I experienced fainting, dizziness, etc. and after a final episode at a restaurant, my parents just wanted an answer and were becoming more concerned. Diagnostic tests revealed an atrial tachycardia. During the attempted ablation, planned aggravation of the heart revealed multiple nodes and they aborted the procedure and diagnosed me with multifocal atrial tachycardia. Since then, I have been on a maintenance 50mg/daily dosage of Atenolol, a beta blocker, to control the arrhythmia. I have a few missed beats occasionally but my doctors are not worried. I have fainted only when starting new medications or when I drink alcohol. I did smoke for a short while after the diagnosis with little repercussions for my health. Since quitting, my heart rate is much lower and typically rests around 58-60 bpm.
I was very interested in your age and the presence of the PDA. This condition is rarely found in older adults and becomes more dangerous as we get older. As a 22 year old female with no history of heart failure of COPD, I am researching to find out whether there is a connection between the presence of a PDA and the stress on the heart and enlargement of heart muscle tissue as a possible cause of the tachycardia. My sister is in nursing school currently and believes this to be the case and I tend to agree with her. Please message back on your progress and the success of the ablation.
I did successfully give up smoking after this post and am still smoke free:)
I had a successful PDA closure in 2010 and have just had an unsuccesful, painful ablation in Dec 12.
They mapped and zapped for four hours with no sedation or anaesthetic and it was really a very unpleasant experience - is this normal? :) I have a pretty high pain threshold so was surprised at my inability to deal with this sensation.
Now I have no idea what is going on - could I have a stroke? Will I be able to get pregnant and deliver naturally? It's all a little worrying and I have asked the doctors with no response. I have an appointment booked for March - and I feel like that is a long time to go without answers...
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.